Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 23, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 16, 2018, 2:22 PM EDT for Alpena County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 2:22 PM EDT (18:22 UTC)
- Expired
- Jul 16, 2018, 3:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Alpena County, MI
The radar
The NCL Michigan radar (KAPX), 109 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:35 PM EDT | TSTM WND GST 40 | 1 W Ossineke, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 559 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
708
WUUS53 KAPX 161822
SVRAPX
MIC007-161900-
/O.NEW.KAPX.SV.W.0023.180716T1822Z-180716T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
222 PM EDT MON JUL 16 2018
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Central Alpena County in northern Michigan...
* Until 300 PM EDT.
* At 221 PM EDT, severe thunderstorms were located along a line
extending from 6 miles east of Lakewood to near The Town Of Hubbard
Lake, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Alpena, Ossineke, The Town Of Hubbard Lake, Ossineke Township and
Devils Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4502 8327 4508 8338 4500 8347 4494 8344
4489 8334 4491 8333 4486 8333 4490 8377
4519 8338 4519 8332 4517 8336 4507 8331
4504 8327 4505 8322 4504 8323 4504 8320
4503 8323
TIME...MOT...LOC 1821Z 274DEG 21KT 4517 8329 4495 8358
HAIL...1.00IN
WIND...60MPH
$$
TJL2 follow-up statements
645
WWUS53 KAPX 161839
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
239 PM EDT MON JUL 16 2018
MIC007-161900-
/O.CON.KAPX.SV.W.0023.000000T0000Z-180716T1900Z/
Alpena MI-
239 PM EDT MON JUL 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR EASTERN ALPENA COUNTY...
At 239 PM EDT, severe thunderstorms were located along a line
extending from 13 miles east of Lakewood to near Ossineke, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Alpena, Ossineke and Devils Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4502 8327 4508 8338 4500 8347 4494 8344
4489 8334 4491 8333 4486 8333 4489 8361
4517 8336 4507 8331 4504 8327 4505 8322
4504 8323 4504 8320 4503 8323
TIME...MOT...LOC 1839Z 274DEG 21KT 4516 8315 4494 8344
HAIL...1.00IN
WIND...60MPH
$$
TJL968
WWUS53 KAPX 161859
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
259 PM EDT MON JUL 16 2018
MIC007-161908-
/O.EXP.KAPX.SV.W.0023.000000T0000Z-180716T1900Z/
Alpena MI-
259 PM EDT MON JUL 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALPENA COUNTY WILL
EXPIRE AT 300 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4502 8327 4508 8338 4500 8347 4494 8344
4489 8334 4491 8333 4486 8333 4489 8361
4517 8336 4507 8331 4504 8327 4505 8322
4504 8323 4504 8320 4503 8323
TIME...MOT...LOC 1858Z 274DEG 21KT 4515 8301 4493 8330
$$
TJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:07 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 16, 2:07 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 207 PM EDT Mon Jul 16 2018 .UPDATE... Issued at 1135 AM EDT Mon Jul 16 2018 Late morning surface analysis reveals the cold front slowly progressing through northern Lower, currently stretching from just south of Ludington to east of Rogers City. A narrow ribbon of clouds and higher moisture (PWs up to 1.6" and dewpoints into the low 70s) accompanies the front. There's been plenty of sun over our southeastern counties this morning, already pushing temperatures to 86F at this hour at APN and OSC. Our southeast will be the area to watch heading into this afternoon as remaining CIN erodes and instability continues to grow there out ahead of the front. MLCAPEs up to 2000 J/kg are expected based on guidance as well as on a modified 12Z APX sounding. Deep layer bulk shear looks to remain marginal at best aound 30 knots, however. Overall thinking hasn't changed much with regard to storm activity this afternoon. Hi-res guidance continues to point to the 1 to 2pm timeframe for storm development over our southeast. Based on weak shear and little to no updraft helicity shown in guidance, think individual storms will be somewhat "pulsey" with not well organized. Hail production may be limited by the lack of robust updrafts, but given the decent instability can't rule out some marginally severe hail from the strongest storms. Still looking like damaging winds will be the primary threat with forecast DCAPEs in excess of 1200 J/kg closer to Saginaw Bay. As the front crosses over Lake Huron, the bulk of the thunderstorm activity looks to exit our southeast before late afternoon, but a secondary cold front could trigger spotty light showers as it drops through this evening and ushers in the cooler, less humid airmass. && .NEAR TERM...(Today through Tonight) Issued at 342 AM EDT Mon Jul 16 2018 High impact weather potential: Scattered thunderstorms later today over NE lower with a marginal severe threat for damaging winds. Pattern synopsis and forecast: Low pressure was in Ontario early this morning, with a cold front extending south into central upper Michigan, Wisconsin and SE Iowa. A few showers and storms were expanding/increasing due to falling heights/cooling aloft (steepening mid level lapse rates of 6.5c/km) and low level convergence. This was occurring within a corridor of enhanced moisture and instability ahead of this front, although the actual deep layer moisture channel is awfully narrow. Deep layer forcing is rather weak, but latest Ruc analyses have shown a trend of increasing MUCAPE to as much as 800-1400j/kg in latest runs, and 0-6km bulk shear values of 30-35kts suggestive of potential decent storm organization in the stronger storms. These cells are certainly worth keeping an eye on considering the instability trend and shear. Otherwise, just some increased higher level cloud crossing nrn Michigan. Heading through the day, The cold front will slowly work it's way across nrn Michigan through the day, with SW winds ahead of the front drawing in increasing low level moisture. There is a wide range in exactly how much instability will be generated through the day, but NE lower, especially closer toward Saginaw Bay, could see a max of 2200j/kg MLCAPE as the moisture and instability axis moves in. This due to a longer period of time to heat and advect the most moisture in from the south. Again, this increasing instability has been the trend in subsequent rapid update data. Similar 0-6km bulk shear values of 30-35kts will continue to result in a severe threat, and latest SPC marginal risk has been expanded back into more of NE lower. The primary threat is for damaging winds, but if the instability is in fact at or greater than 2000j/kg, large hail may enter the picture. The activity should be rather isolated/scattered through morning, but by the time the front reaches NE lower, storms should be more numerous. After the front crosses, skies will go on a clearing trend under strong cold and drier air advection. It'll be interesting to see what happens vary late tonight into daybreak Tuesday, as the low level cold advection will be strong enough to result in shallow overlake instability for mainly Lake Superior. Could the increasing moisture flux be enough to bring in some lake clouds? Hmmmmm...we'll have to wait and see. Highs today will range from the lower 80s in eastern upper to the upper 80s near Saginaw Bay. Lows tonight will range from the lower 50s in eastern upper to the mid and upper 50s south. && .SHORT TERM...(Tuesday through Wednesday) Issued at 342 AM EDT Mon Jul 16 2018 High Impact Weather Potential: Minimal Pattern Synopsis/Forecast: Tuesday through Wednesday night A short wave trough axis will be crossing over the area on Tuesday, with lower heights and cold advection behind the departure of the cold front. This will bring in a much cooler air mass Tuesday. The airmass moderates on Wednesday and starts warming again before the next system arrives by Friday. Primary Forecast Concerns: Minimal. With a cooler and drier airmass advecting in behind Monday's front, Tuesday's highs will be anywhere from 6 to 10 degrees below normal. Mostly sunny skies should allow us to mix down drier air which will keep humidity values down in the low to mid 30s. Northwest winds will become slightly gusty on Tuesday as the pressure gradient tightens over the area. We could also see some decent overlake instability, given the warm lakes and 850 temperatures around 9 C (for a delta T around 10C). This may be able to result in at least some lake cloud coming in off Lake Superior and Michigan. Surface high pressure moves into nrn Michigan overnight Tuesday into Wednesday, resulting in decent sun and lighter winds. .LONG TERM...(Wednesday night through Sunday) Issued at 342 AM EDT Mon Jul 16 2018 High Impact Weather Potential: Minimal. High pressure will depart east Thursday, making way for a system moving off the northern Rockies. This system has the potential to become a cut off low over the region and could bring a stretch of wet and unsettled weather to northern Michigan Friday into the weekend. Temperatures will warm to near and slightly above normal at the end of the week into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 206 PM EDT Mon Jul 16 2018 A broken line of thunderstorms has developed along a cold front slowly pushing through northeast Lower this afternoon. Isolated cells have also developed behind this main line, and APN will likely be the only TAF site impacted. Visibilities and perhaps ceilings will be briefly lowered due to heavier rain there. Convection will exit northern Michigan by late afternoon or early evening, with skies continuing to clear from west to east tonight. Northwest winds behind the front will remain a tad breezy into this evening, with breezy NW winds again on Tuesday. && .MARINE... Issued at 342 AM EDT Mon Jul 16 2018 A cold front will cross nrn Michigan through the day, bringing in isolated to scattered showers and thunderstorms. There is a chance that a few storms could become severe across the Lake Huron nearshore waters, generally south of Alpena. Winds will shift more out of the WNW/NW and start to increase as the pressure gradient tightens and we gradually develop shallow overlake instability due to cold advection. Lower end advisory winds are possible for a time tonight, but there is too much uncertainty to issue any advisories. Rather, will be extending in time through this morning, the dense fog advisory over lake Michigan. Despite not being able to see much of whatever stratus/fog is out there due to higher clouds passing by overhead, higher sfc based moisture will be drawn over the Lake, leading to fog development conditions. Wind do start to subside late tonight into Tuesday in advance of high pressure which settles in Wednesday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MK NEAR TERM...SMD SHORT TERM...STJ LONG TERM...STJ AVIATION...MK MARINE...SMD
Hazardous weather outlook, Jul 16, 10:55 AM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1055 AM EDT Mon Jul 16 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-171500- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1055 AM EDT Mon Jul 16 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Scattered thunderstorms are expected across a portion of northern Lower Michigan this afternoon, particularly across northeast Lower where there is a marginal risk for a few severe storms. The greatest likelihood for any severe storms will be between 1 PM and 8 PM. While the primary threat will be localized damaging wind gusts, hail up to three quarters of an inch in diameter will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is another chance for thunderstorms across all of northern Michigan Friday and Saturday afternoons. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jul 16, 2:18 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
218 PM EDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL MIKADO 44.57N 83.42W
07/16/2018 E1.00 INCH ALCONA MI LAW ENFORCEMENT
RELAYED REPORT OF QUARTER SIZED HAIL
DAMAGING GARDEN. TIME ESTIMATED FROM RADAR.
&&
ALMThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:21 PM EDT | Special Marine Warning | APX | 39 min | |
| Jul 16, 1:42 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco | 43 min |
| Jul 16, 1:52 PM EDT | Special Marine Warning | APX | 53 min | |
| Jul 16, 2:25 PM EDT | Special Marine Warning | APX | 95 min | |
| Jul 16, 2:33 PM EDT | Special Marine Warning | APX | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.